Any RLS patients having adrenaline is... - Restless Legs Syn...

Restless Legs Syndrome
14,291 members9,056 posts

Any RLS patients having adrenaline issues, fight or flight symptoms?

Mona7
Mona7

I begun post menapause 8 months ago. Symptoms began 4 yrs ago very infrequent and a yr ago its many times a day. An episode starts with intense nausea quickly changing to a passing out feeling quickly changing again to the warm flooding sensation over the entire body then followed by all over heat that's so intense far from a hot flash. After switching meds with Dr B., still an opiate the symptoms aren't as sharp and have blended some.

Also, at night, laying down wide awake I get a sensation that I'm not getting enough oxygen and almost panic for a moment. It goes away quickly. Seeing an autonomic neurologist in Aug at Stanford hoping for answers.

13 Replies
oldestnewest

Hi Mona, I'm sorry that you're having these problems.

I'm afraid I don't think you'll get many replies on this site. This site is about RLS and it doesn't sound as if RLS is your main problem here.

I hope the autonomic neurologist helps you, although I'm not really sure what that means. The usual medical specialist for menopausal problems, I guess, would be a gynaecologist or an endocrinologist.

What you describe about lying down could possibly be sleep apnoea, so a sleep specialist might be appropriate.

Your description of your symptoms might be incomplete since it doesn't sound like fight or flight.

Since you mention Dr B, it seems you do suffer RLS, but this seems almost incidental as you don't describe any symptoms that could be attributable to RLS and i don't think Dr B's expertise will extend to gynaecology.

If menopause is exacerbating your RLS, have you considered HRT?

I hope you find some answers.

Mona7
Mona7 in reply to Manerva

Id been taking HRT for years and I decided to stop to see if there was a change in symptoms and there was not.

It was at my appt with Dr B that I learned a autonomic neurologist is who I needed to see and got a referral that day.

Autonomic has to due with the nerves system that does all those things for you that you dont have to tell yourself to do like breathing. Autonomic is a speciality in neurology.

I've heard of other women with RLS that have had similar symptoms and hopefully some will reply.

Thx, for your well wishes.

Manerva
Manerva in reply to Mona7

Thanks Mona, I know what the autonomic nervous system is (ANS), is. I've just never heard of a neurologist that specialises in it before. The sympathetic branch of the ANS is responsible for the fight/flight response, in part. The other part however is endocrinal, firstly the adrenal medulla glands.

It's good then that you're seeing this specialist, but you may have to also see an endocrinologist.

Pheochromocytoma is a condition of the adrenal medulla glands where they become overactive. Hence too much adrenaline and noradrenaline (epinephrine and norepinephrine in the US), i.e. the fight/flight hormones are produced.

Your symptoms to some extent sound like an autonomic disorder but also sound a bit like pheochromocytoma. The autonomic disorder might affect your blood pressure more, resulting particularly in orthostatic hypotension, (low blood pressure due to changing position especially from lying down to standing up). You would feel light headed at times, or even faint.

The good news is, the mystery may soon be solved. There are known conditions that do explain your symptoms.

Mona7
Mona7 in reply to Manerva

I forgot to mention that the primary doc did send me for the lab test for the adrenal glands production of hormones and it came back normal.

Manerva
Manerva in reply to Mona7

Good, glad to hear that. I hope this takes you nearer to the right diagnosis.

Hi Mona7, I'm an 82 yr old male in good physical shape. I've had RLS for at least 50 years, and at times i have your symptoms, especially lying down in bed. I cant seem too take take a deep breath, sometimes feel momentarily faint. Sometimes symptoms of RLS trigger this feeling if i focus my attention on them too much. My doc says paying too close attention to symptoms stars a feedback loop that makes them worse via adrenaline. CBT, relaxation therapy, and exercise have helped me.

Mona7
Mona7 in reply to Bajatom

Bajatom,

I get the feedback loop. If it was just stress related I think the progression would have changed, slowed even regressed at times. I didnt mention much about my RLS symptoms because at the moment they're under control. However, the fight and flight symptoms began the same time the RLS did. Some of us folks that have RLS have other issues/disorders as well. And I'll hope that someone see this post, even if it's down the road a bit and maybe we can help each other.

Thanks for your input.

Hi Mona,

Have you been on an opioid throughout the time you have been experiencing these symptoms? I get a similar sounding response at times but it has always been at a time I have been taking opioids. It gets worse (much more intense) during the withdrawal phase and then, once I’m over the withdrawals, it recedes.

no, when these symptoms started I was not on opiates.

Hi Mona, the replies and your answers to them make your situation more clear to me. I cannot relate to the experience of flight/flight impulse or the not getting enough oxygen at night. It may indeed be the opioid you are taking. I have the experience of ‘hot flashes’ returning after I stopped HRT succesfully. Only after a few months I realised it might be a side-effect of the oxycodon I take. It it listed. And yes, the opioid-induced ‘hot flashes’ are different from the menopause ones.

A month ago I re-started taking LDN (Low Dose Naltrexone). It is assumed to briefly block the opioid receptors and then induce an increase in endorphines and/or receptors, thereby boosting the immune system. Although a scientist/biologist, I do not understand how that latter part would come about. Never mind. I take the LDN (3 mg; 4,5mg is max advised) in the morning, otherwise it may/will interfere with the oxycodon that I take in the evening. And I find it has two effects on me: 1) my ‘hot flashes’, about 1-3 ever hour have almost completely subsided, and 2) I feel less tired / have a bit more energy during the day. The LDN is prescribed by an independent gp who is also a ‘naturalist’ doctor. Something to consider if things do not not improve otherwise? But I hope they do!

Mona7
Mona7 in reply to LotteM

I look into that script, thank you.

Please research magnesium deficiency and symptoms of magnesium deficiency also vitamins d3 k2mk7 goodluck

Magnesium and iron, the doc and I have kept tabs on my levels but will check it out with references to the other vitamins. Thx

You may also like...